Puerto Rico, 2014

Damaging Winds in Puerto Rico, September 18, 2014

September 18, 2014 · NWS SJU · 3 events in 2 counties and zones

S. Virgin Islands during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The leading edge of a tropical wave moved across PR and the U.S. Virgin Islands during the night. Strong thunderstorms with torrential rainfall and gusty winds were observed over the western interior and northwest PR in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 18, 2:16 PM AST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 18, 2:16 PM AST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
216 PM AST THU SEP 18 2014

.SYNOPSIS...LEADING EDGE OF TROPICAL WAVE WILL MOVE ACROSS PUERTO
RICO AND THE U.S. VIRGIN ISLANDS TONIGHT. TROPICAL WAVE WILL MOVE
ACROSS THE LOCAL AREA TOMORROW AND WILL EXIT THE REGION FRIDAY
NIGHT. STRONG HIGH PRESSURE WILL EXIT THE EASTERN U.S. AND WILL
MOVE ACROSS THE WESTERN NORTH ATLANTIC DURING THE WEEKEND. ANOTHER
TROPICAL WAVE WILL MOVE ACROSS THE REGION MONDAY.

&&

.DISCUSSION...ISOLATED SHOWERS WITH THUNDERSTORMS DEVELOPED THIS
AFTERNOON OVER COAMO AND VILLALBA. REST OF PUERTO RICO AND THE
U.S. VIRGIN ISLANDS WERE UNDER PARTLY CLOUDY TO SUNNY SKIES.
LEADING EDGE OF TROPICAL WAVE WILL MOVE ACROSS PUERTO RICO AND THE
U.S. VIRGIN ISLANDS TONIGHT. THEREFORE...AN INCREASE IN SHOWERS
AND THUNDERSTORMS IS EXPECTED FROM EAST TO WEST. BETTER CHANCES
FOR SHOWERS TONIGHT WILL BE OVER THE U.S. VIRGIN ISLANDS AND
EASTERN PUERTO RICO. FOR TOMORROW...THE TROPICAL WAVE WILL MOVE
ACROSS THE LOCAL ISLANDS. THE COMBINATION OF THE TROPICAL
WAVE...WITH DAYTIME HEATING AND LOCAL EFFECTS PROMISE TO BRING A
GOOD DEAL OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE
REGION...MAINLY IN THE AFTERNOON HOURS. PRECIPITABLE WATER VALUES
ARE EXPECTED TO BE ABOVE 2.0 INCHES MOST OF THE DAY
TOMORROW...WITH MOISTURE LINGERING THROUGH FRIDAY NIGHT.

WEATHER CONDITIONS WILL IMPROVE QUICKLY...AS A DRIER AIR MASS MOVES
ACROSS THE REGION BEHIND THE WAVE. SUNDAY LOOKS THE DRIEST
DAY...WITH ANOTHER TROPICAL WAVE EXPECTED TO AFFECT THE REGION BY
MONDAY AND TUESDAY NEXT WEEK. AS STRONG HIGH PRESSURE BUILDS NORTH
OF THE AREA DURING THE WEEKEND...PRESSURE GRADIENT WILL
TIGHTEN...WHICH WILL ALLOW TO AN INCREASE IN WINDS ACROSS THE
AREA.

&&

.AVIATION...VFR CONDS EXPECTED TO CONTINUE WITH VCSH/VCTS FOR
ALMOST ALL TAF SITES THIS AFTERNOON AND TONIGHT AS TROPICAL WAVE
APPROACHES FROM THE EAST. AS THE NIGHT PROGRESSES...MVFR CONDS ARE
POSSIBLE FOR ISLANDS TAF SITES...TJSJ AND TJPS. WIND BLO FL150
FROM E TO SE 6-14 KTS BECOMING NW ABV FL300 AT GREATER THAN 25
KTS.

&&

.MARINE...SEAS UP TO 4 FEET AND WINDS UP TO 16 KNOTS ARE EXPECTED
ACROSS THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  79  88 /  60  60  10  20
STT  78  89  80  90 /  60  60  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

02/71
Hazardous weather outlook, Sep 18, 5:39 AM AST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
539 AM AST THU SEP 18 2014

AMZ710>745-PRZ001>013-190945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
539 AM AST THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY CAUSE A FEW AREAS OF URBAN AND SMALL
STREAM FLOODING THIS AFTERNOON FOR THE INTERIOR AND WESTERN PART
OF PUERTO RICO. FREQUENT DANGEROUS LIGHTNING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

URBAN AND SMALL STREAM FLOODING IS POSSIBLE DURING AFTERNOON SHOWERS
AND THUNDERSTORMS ALONG WITH DANGEROUS LIGHTNING IN STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-190945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
539 AM AST THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 18, 5:15 PM AST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
515 PM AST THU SEP 18 2014

PRC027-065-071-115-182200-
HATILLO PR-ISABELA PR-CAMUY PR-QUEBRADILLAS PR-
515 PM AST THU SEP 18 2014

AT 510 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER QUEBRADILLAS...CAMUY AND HATILLO...NEAR
STATIONARY. THIS STRONG THUNDERSTORM IS PRODUCING TORRENTIAL
RAINFALL...FREQUENT LIGHTNING AND MAY PRODUCE GUSTY WINDS OF 25 TO
35 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

ER
Special weather statement, Sep 18, 5:24 PM AST, 11 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
515 PM AST JUEVES 18 DE SEPTIEMBRE DE 2014

PRC027-065-071-115-182200-
HATILLO PR-ISABELA PR-CAMUY PR-QUEBRADILLAS PR-
515 PM AST JUEVES 18 DE SEPTIEMBRE DE 2014

A LAS 5:10 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA FUERTE TRONADA SOBRE
QUEBRADILLAS...CAMUY Y HATILLO...CASI ESTACIONARIA. ESTA FUERTE
TRONADA ESTA PRODUCIENDO LLUVIAS TORRENCIALES...RELAMPAGOS
FRECUENTES...Y PODRIA PRODUCIR VIENTOS EN RAFAGAS DE 25 A 35 MPH.

FUERTES LLUVIAS PUDIERAN INUNDAR AREAS BAJAS TALES COMO ZANJAS Y
AREAS BAJO PUENTES. EVITE ESTAS AREAS Y NO CRUZE CARRETERAS
INUNDADAS YA QUE ESTAS PUDIERAN ESTAR SOCAVADAS.

RELAMPAGOS FUERTES SE HAN REPORTADO CON ESTAS TORMENTAS. SI ESTA
AFUERA...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO LOS ARBOLES.
MUEVASE AL INTERIOR DE SER POSIBLE.

ER/ACOTTO

The radar

The San Juan radar (TJUA), 99 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quebradillas

When
September 18, 5:35 PM AST
Where
Quebradillas County, 2.53 mi NW of Quebradillas to 3.39 mi NW of Quebradillas
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.452, -66.951

Tree and power lines downed along road PR-113 at Km 12.6 La Romana sector and at Km 4.2 Barrio San Antonio.

Thunderstorm Wind, Quebradillas

When
September 18, 5:36 PM AST
Where
Quebradillas County, 2.12 mi S of Quebradillas to 3.87 mi SSW of Quebradillas
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.399, -66.924

Tree downed over a power line on road PR-119, Km 12.1 in Quebradillas.

Thunderstorm Wind, San Sebastian

When
September 18, 5:40 PM AST
Where
San Sebastian County, 7.14 mi NNE of San Sebastian to 5.36 mi NNE of San Sebastian
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.420, -66.942

Trees and power lines downed in different sectors along the border between San Sebastian, Quebradillas and Isabela municipalities. Power outages reported in Sonador, Los Robles, Salto, and Cibao sectors.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541054, 543609, 543610.